Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at May 5, 2012, 6:43 PM EDT for Sumter County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2012, 6:43 PM EDT (22:43 UTC)
- Expired
- May 5, 2012, 7:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Columbia, SC
County Sumter County, SC
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1571 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
035 WWUS82 KCAE 052243 SPSCAE SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 643 PM EDT SAT MAY 5 2012 SCZ031-052345- SUMTER- 643 PM EDT SAT MAY 5 2012 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SUMTER COUNTY THROUGH 745 PM EDT... AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...NEAR WEDGEFIELD...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... THE AREA BETWEEN WEDGEFIELD AND SUMTER. THE STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH...ALONG WITH FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS. SMALL HAIL MAY ALSO OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. && LAT...LON 3377 8039 3384 8061 3404 8060 3401 8025 TIME...MOT...LOC 2242Z 278DEG 16KT 3394 8050 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 5, 6:21 PM EDT, 22 minutes earlier.
Area forecast discussion, May 5, 6:21 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 621 PM EDT SAT MAY 5 2012 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA FROM THE NORTH OVERNIGHT INTO SUNDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. COOL HIGH PRESSURE WILL BUILD IN FOR MONDAY. ANOTHER FRONT WILL MOVE CROSS THE AREA AROUND MID-WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... WEAK FRONTAL BOUNDARY CONTINUES TO PUSH INTO THE FORECAST AREA WITH A FEW SHOWERS AND THUNDERSTORMS OVER THE NORTHERN MIDLANDS. CONVECTIVE ACTIVITY WILL REMAINS LIMITED AS MID LEVEL MOISTURE IS LACKING RESULTING IN CONVECTION WHICH DOES DEVELOP RAPIDLY WEAKENING. EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL HOURS WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE NORTHERN MIDLANDS WHERE MOISTURE IS A BIT BETTER AND OUTFLOWS FROM THUNDERSTORMS IN EASTERN NC COULD PRODUCE SOME OUTFLOWS AND INITIATE SOME ACTIVITY. A BACKDOOR COLD FRONT WILL BE MOVE INTO THE FORECAST AREA TONIGHT. BEHIND THE FRONT...WINDS SHIFTING NORTHERLY AND COOLER AIR TO FILTER IN. MOS GUIDANCE CLOSE FOR OVERNIGHT LOWS...SO WENT WITH CONSENSUS. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/... A BACKDOOR COLD FRONT WILL BE PUSHING THROUGH THE FORECAST AREA OR NEAR THE SAVANNAH RIVER ON SUNDAY AS HIGH PRESSURE BUILDS ALONG THE EAST COAST BENEATH NORTHWESTERLY FLOW ALOFT. NORTHEASTERLY FLOW INTO THE REGION WILL HELP STABILIZE THE ATMOSPHERE BEHIND THE FRONT...BUT WILL NEED TO CARRY CHANCE POPS ALONG AND AHEAD OF THE FRONT WITH THE BEST CHANCES IN THE CSRA WHERE MAXIMUM HEATING IS EXPECTED. GRADIENT IN TEMPERATURES ON SUNDAY FROM AROUND 80 NORTHERN MIDLANDS TO MID 80S CSRA. HIGH PRESSURE BUILDS INTO THE AREA SUNDAY NIGHT AND MONDAY BRINGING COOLER TEMPERATURES TO THE REGION. OVERNIGHT LOWS SUNDAY NIGHT SHOULD FALL INTO THE 50S NORTHERN MIDLANDS AND LOWER 60S ELSEWHERE. ATMOSPHERE WILL BE RELATIVELY STABLE ON MONDAY WITH NORTHEASTERLY FLOW ACROSS THE AREA AND PRECIPITABLE WATER VALUES FALLING BELOW AN INCH. WILL CARRY A DRY FORECAST AND MAX TEMPERATURES WILL STRUGGLE INTO THE LOWER 80S. THE OLD FRONTAL BOUNDARY WILL BEGIN TO LIFT BACK NORTH LATE MONDAY NIGHT AND TUESDAY AHEAD OF AN APPROACHING COLD FRONT. WILL BRING CHANCES OF RAIN BACK FOR TUESDAY EXPECTING MAINLY ISOLATED TO SCATTERED CONVECTION AS PRECIPITABLE WATER VALUES INCREASE AGAIN WELL OVER AN INCH WITH SOME WEAK UPPER SUPPORT AS A TROUGH MOVES THROUGH THE CENTRAL APPALACHIANS. TEMPERATURES WILL ALSO WARM BACK INTO THE LOWER TO MID 80S ON TUESDAY AHEAD OF THE FRONT AS WINDS TURN BACK MORE SOUTHERLY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT WITH THE OVERALL WEATHER PATTERN DURING THE EXTENDED PERIODS. EARLY IN THE PERIOD ON WEDNESDAY...A SHORTWAVE TROUGH WILL MOVE THROUGH THE GREAT LAKES REGION INTO THE NORTHEASTERN STATES BY THURSDAY MORNING WHICH WILL PUSH A COLD FRONT THROUGH THE FORECAST AREA ON WEDNESDAY. THERE ARE SOME MINOR TIMING DIFFERENCES AMONG THE GFS/ECMWF BUT WEDNESDAY INTO WEDNESDAY NIGHT APPEARS TO BE THE BEST CHANCE FOR PRECIPITATION. WEST TO WEST-NORTHWESTERLY FLOW ALOFT PREVAILS FOR THE REMAINDER OF THE EXTENDED FORECAST AS HIGH PRESSURE BUILDS IN AT THE SURFACE AND PROVIDES MAINLY DRY A COOLER WEATHER FOR THURSDAY AND FRIDAY. TEMPERATURES WILL FALL BACK TO NEAR TO SLIGHTLY BELOW NORMAL WITH HIGHS AROUND 80 TO LOWER 80S AND LOWS IN THE 50S. A LITTLE MORE UNCERTAINTY EXISTS FOR SATURDAY AS A WEAKENING UPPER LOW PRESSURE SYSTEM MOVING ACROSS THE SOUTHERN PLAINS INTO THE LOWER MISSISSIPPI VALLEY WILL APPROACH THE AREA AND BRING INCREASED CHANCES FOR RAIN TO THE REGION. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... EXPECT MAINLY VFR CONDITIONS DURING THE TAF PERIOD. A DIFFUSE BACKDOOR COLD FRONT WILL SINK SOUTHWARD AND BE IN THE FORECAST AREA DURING MUCH OF THE PERIOD. THIS FEATURE MAY SUPPORT THUNDERSTORMS BUT WITH LIMITED MOISTURE EXPECT LITTLE THUNDERSTORM COVERAGE. THE CHANCE APPEARS TOO LOW TO INCLUDE IN THE TERMINAL FORECASTS AT THIS TIME. CONVERGENCE ASSOCIATED WITH THE FRONT AND DIURNAL COOLING MAY RESULT IN STRATUS AND FOG DURING THE EARLY MORNING HOURS SUNDAY. HOWEVER...THE MODELS MAINTAIN SOME MIXING WITH CONTINUED LIMITED MOISTURE. EXPECT MAINLY VFR CONDITIONS WILL CONTINUE AND THIS IS SUPPORTED BY MOST OF THE MAV AND MET MOS PLUS THE SREF GUIDANCE. EXTENDED AVIATION OUTLOOK...A COLD FRONT MAY HELP SUPPORT ORGANIZED THUNDERSTORMS WITH WIDESPREAD RESTRICTIONS TUESDAY AND WEDNESDAY. && .EQUIPMENT... THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN COLUMBIA SC WILL BE OUT OF SERVICE THIS WEEK TO UPGRADE TO DUAL POLARIZATION TECHNOLOGY. PLEASE REFER TO NEIGHBORING RADARS FOR COVERAGE. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 5, 4:07 AM EDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 407 AM EDT SAT MAY 5 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 407 AM EDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH A FEW POSSIBLY SEVERE. DAMAGING WINDS IS THE MAIN THREAT. LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY.
In the hours before
Special weather statement, May 5, 6:43 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 643 PM EDT SAT MAY 5 2012 SCZ031-052345- SUMTER- 643 PM EDT SAT MAY 5 2012 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SUMTER COUNTY THROUGH 745 PM EDT... AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...NEAR WEDGEFIELD...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... THE AREA BETWEEN WEDGEFIELD AND SUMTER. THE STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH...ALONG WITH FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS. SMALL HAIL MAY ALSO OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. && LAT...LON 3377 8039 3384 8061 3404 8060 3401 8025 TIME...MOT...LOC 2242Z 278DEG 16KT 3394 8050
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:25 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 50 min |
| May 4, 9:11 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 49 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.